Article Text

PDF

Faecal toxin and severity of antibiotic-associated pseudomembranous colitis.
  1. D W Burdon,
  2. R H George,
  3. G A Mogg,
  4. Y Arabi,
  5. H Thompson,
  6. M Johnson,
  7. J Alexander-Williams,
  8. M R Keighley

    Abstract

    The relationship between faecal toxin titre, histological evidence of pseudomembrane in the rectum, and severity of antibiotic-associated colitis has been analysed from data on 62 patients whose faeces contained Clostridium difficile toxin. There was a significant correlation between a toxin titre of 6400 or more and the presence of pseudomembrane (p less than 005). There was no correlation between toxin titre, duration of diarrhoea, total white cell count, temperature, serum albumin or serum orosomucoid concentrations. There was, however, a significant correlation between the presence of rectal pseudomembrane and duration of diarrhoea (p less than 0.005). Exposure to clindamycin or lincomycin was also associated with a significantly higher toxin titre than that seen in patients who were given other antibiotics. The duration of diarrhoea of diarrhoea was not longer and rectal pseudomembrane did not occur more often in the patients who had received clindamycin or lincomycin.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.